08 July, 2011
What does fact checked mean?
At Healthfully, we strive to deliver objective content that is accurate and up-to-date. Our team periodically reviews articles in order to ensure content quality. The sources cited below consist of evidence from peer-reviewed journals, prominent medical organizations, academic associations, and government data.
The information contained on this site is for informational purposes only, and should not be used as a substitute for the advice of a professional health care provider. Please check with the appropriate physician regarding health questions and concerns. Although we strive to deliver accurate and up-to-date information, no guarantee to that effect is made.
Melatonin Side Effects in 3-Year-Olds
If your toddler frequently has trouble falling asleep or staying asleep through the night, he may benefit from treatment with an over-the-counter supplement called melatonin. Melatonin may be particularly effective if your child also has developmental disabilities, mental retardation or autism, in addition to insomnia, MedlinePlus explains. Melatonin side effects in 3-year-old toddlers typically mimic those experienced by older children and adults. Do not give melatonin to your toddler unless advised to do so by a pediatrician.
Health professionals with the University of Maryland Medical Center report that children under the age of 15 who take 1 to 5 mg of melatonin may be at risk of developing seizures as a side effect of this supplement. Consequently, UMMC health professionals advise that children in this age group take no more than 0.3 mg of melatonin daily. Seizure symptoms may include unusual muscle or body spasms, nausea, dizziness or loss of consciousness. If your 3-year-old exhibits any of these seizure symptoms after taking a dose of melatonin, seek prompt medical care from your pediatrician.
Your toddler may experience unusually vivid dreams as a side effect of taking melatonin, according to the BC Children's Hospital. Vivid dreams may be disturbing to your child and may cause him to wake up during the night. If these side effects are bothersome, speak with your child's doctor for further guidance and care.
Treatment with melatonin may cause daytime fatigue, which may cause your toddler to appear unusually lethargic. He may frequently nap during the day or may be uninterested in participating in his usual physical activities, such as playing on the playground or riding his tricycle. Talk with your child's doctor if daytime fatigue persists or becomes severe. Your toddler's doctor may recommend decreasing the amount of melatonin you give your child to reduce daytime fatigue.
Melatonin supplements may irritate your toddler's stomach. Stomach cramps may cause your 3-year-old to complain that his tummy hurts or he may avoid eating his favorite snack or meal. Consult your child's physician if upset stomach side effects are severe or do not subside within a few hours of melatonin treatment.
- Monkey Business Images/Monkey Business/Getty Images